Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 157, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2000, 6:35 PM CDT for Cloud County, Republic County, Kansas. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 13, 2000, 6:35 PM CDT (23:35 UTC)
- Expired
- Oct 13, 2000, 7:05 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:40 PM CDT | Hail 0.75 | Jamestown, KS | |
| Oct 13, 6:53 PM CDT | Hail 1 | Belleville, KS | |
| Oct 13, 7:00 PM CDT | Hail 0.75 | Belleville, KS | |
| Oct 13, 7:14 PM CDT | Hail 0.75 | Narka, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 455 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 132334 SVRTOP KSC029-157-140000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT FRI OCT 13 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS SOUTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 705 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF JAMESTOWN...OR ABOUT 16 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED... NORWAY COURTLAND SCANDIA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:36 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Oct 13, 2:36 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT FRI OCT 13 2000 ...PRECIPITATION CHANCES AND TEMPERATURES MAIN FORECAST CHALLENGES NEXT FEW DAYS... WARM AIR ADVECTION AHEAD OF A SHORTWAVE OVER SOUTHWEST KANSAS HAS KEPT SHOWERS AND THUNDERSTORMS ALIVE THIS AFTERNOON. MOISTURE AXIS LIES ALONG AND EAST OF A FRONT FROM NEAR HAYS TO WEST OF DODGE CITY. SATELLITE SHOWS UPPER TROF OUT WEST WITH VARIOUS VORTICITY CENTERS ROTATING AROUND IT. FIRST FOR TONIGHT IS A VORT MAX AND JET STREAK OVER NEW MEXICO THAT IS FORECAST TO MOVE THROUGH AND INCREASE UVVS TONIGHT TO GENERATE SHOWERS AND THUNDERSTORMS IN THE THETA-E AXIS FROM SOUTH CENTRAL KANSAS INTO NORTHWEST MISSOURI. FRONTAL BOUNDARY HAS NOT MOVED MUCH AT ALL AND WITH APPROACH OF SYSTEM WILL REMAIN IN PLACE TONIGHT. LAPS DATA SHOWS CAPES HAVE INCREASED TO THE 1000 J/KG TO 1500 J/KG ACROSS CENTRAL KANSAS FROM NEAR KCNK TO NEAR KDDC. SUFFICIENT SHEAR WILL BE IN PLACE THIS EVENING...SEE SPC DISCUSSIONS AND WILL MENTION SOME SVR IN WESTERN ZONES. CWA STILL LOOKS LIKE IT WILL BE IN THE RIGHT REAR QUAD OF UPPER JET OVERNIGHT AND WILL KEEP POPS HIGH ALL ZONES. A STRONGER WAVE OFF THE CALIFORNIA COAST WILL BE THE WX MAKER FOR LATE SATURDAY INTO SATURDAY NIGHT. NORTHERN END OF FRONT WILL MOVES EAST INTO THE LAKES TONIGHT...BUT THE SOUTHERN END IS FORECAST BY MODELS TO REMAIN ACROSS CENTRAL AND EASTERN KANSAS ON SATURDAY. ANOTHER WAVE DEPICTED BY MODELS TO MOVE INTO KANSAS SATURDAY WILL INDUCE CYCLOGENESIS ALONG THE FRONT IN CENTRAL KANSAS. AFTERNOON HEATING SHOULD HELP TO DESTABILIZE AIRMASS AND WILL LEAVE CHANCE POPS GOING FOR AFTERNOON. AS MENTIONED ABOVE STRONGEST WAVE MOVES ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY MORNING. FRONT SLIDES SOUTHEAST SATURDAY NIGHT AND SHOULD BE IN SOUTHEAST KANSAS SUNDAY MORNING. WILL GO WITH A DRY FORECAST FOR NORTH CENTRAL COUNTIES AND HAVE SOME MORNING POPS IN THE EASTERN COUNTIES SUNDAY MORNING. LOWS TONIGHT IN THE WARM SECTOR WILL REMAIN MILD...GENERALLY IN THE 55 TO 65 DEGREE RANGE...FWC HIGHS ON SAT LOOK GOOD AND WILL GO ABOVE MOS SATURDAY NIGHT AHEAD OF FRONT...COOLER ON SUNDAY WITH CLOUDS AND COOLER DRIER AIR FILTERING IN. .TOP...NONE. JW
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.